Dolasetron overdose resulting in prolonged QTc interval and severe hypotension: a case report and literature review

Martin Rochford*, Thomas J. Kiernan, Amjed Aziz

*Corresponding author for this work

Research output: Contribution to journalEditorialpeer-review

7 Citations (Scopus)

Abstract

Dolasetron ( Anzemet) overdose is uncommon, and, to our knowledge, this is the only case report of an intentional overdose. Dolasetron ( dolasetron mesylate) is a selective 5-hydroxytryptamine 3 antagonist derived from pseudopelletierine, and is used in the prevention and treatment of nausea and vomiting. Transient and asymptomatic ECG changes, including QRS widening and PR and QTc prolongation, have been reported in therapeutic doses. The case of a 21-year-old woman who presented after an intentional overdose of 10 x 200 mg dolasetron tablets resulting in prolongation of the QTc interval and severe hypotension is reported here. Management of hypotension included intravenous fluid resuscitation and norepinephrine infusion with invasive monitoring in a high dependency unit. Sodium cardiac channel block contributes to cardiotoxicity observed in dolasetron overdose. Sodium bicarbonate was used in an attempt to reduce cardiac sodium channel block, although we observed no apparent benefit. As dolasetron becomes more commonly used in the outpatient setting, both doctors and patients need to be aware of the dangers of dolasetron in toxic doses. The pharmacology and toxicology of dolasetron are discussed.

Original languageEnglish
Pages (from-to)515-517
Number of pages3
JournalEmergency Medicine Journal
Volume24
Issue number7
DOIs
Publication statusPublished - 1 Jul 2007
Externally publishedYes

Cite this